An important consideration to keep in mind is that certain medications can cause you to be more sensitive to the sun and require you to take extra precautions before going outside.
This is called photosensitivity and it happens when certain medicines interact with the sun. This reaction may not occur until hours to days after exposure to sunlight or artificial UV light that is found in tanning beds. Photosensitivity is both an increased sensitivity to sunlight and can cause sunburn-like symptoms such as a rash. It can also present with additional symptoms similar to an allergic reaction with itching, papules, or red, raised areas on the skin.
If you are taking a medication that can cause photosensitivity your physician and/or pharmacist may have already warned you about taking extra precautions when going outside. Following the above discussed prevention techniques will help lower your risk and keep you safe this summer.
Below are some (not all) of the common medications that can cause photosensitivity.
Keep in mind that not every patient who takes these medications will experience this reaction, but it’s important to be aware of the potential risk and protect yourself against experiencing this medication side effect:
- Anticancer medications (dacarbazine, fluorouracil, methotrexate, vinblastine)
- Anticonvulsants (carbamazepine, gabapentin, lamotrigine, phenytoin)
- Antidepressants (bupropion, selective serotonin reuptake inhibitors, trazodone, venlafaxine)
- Antibiotics (azithromycin, quinolones, ritonavir, sulfonamides, tetracyclines, metronidazole)
- Antipsychotics (haloperidol, olanzapine, ziprasidone)
- Antihistamines (cetirizine, diphenhydramine)
- Antihypertensives (ACE inhibitors, CCB, hydralazine, labetalol)
- Cholesterol lowering drugs (statins)
- Diuretics (acetazolamide, amiloride, furosemide, triamterene, thiazides)
- Non-steroidal anti-inflammatory drugs (celecoxib, ibuprofen, indomethacin, naproxen)
- Oral contraceptives
- Retinoids or benzoyl peroxide found in acne medications
- Sulfonylureas for type 2 diabetes
If you have any additional questions or are unsure about the medications you are currently taking and your risk of photosensitivity, speak with your pharmacist or healthcare professional.
For more information, check out these helpful resources:
- Tips to Reduce Diabetes Risk: Dr. Sarah N. Fischer - November 7, 2019
- What is Diabetes? Dr. Sarah N. Fischer - October 22, 2019
- Neurology News: Dr. Sarah N. Fischer - August 6, 2019
- Sunshine and Medications: Dr. Sarah N. Fischer - July 9, 2019
- Sunscreen: Dr. Sarah N. Fischer - July 1, 2019
- Drug-Drug Interactions: Dr. Sarah N. Fischer - June 10, 2019